Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 3, NWS Des Moines, IA

March 31, 202340 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 31, 2023, 3:30 AM CDT for 40 counties in Iowa. It took effect at Mar 31, 2023, 1:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 3:30 AM CDT (08:30 UTC)
In effect from
Mar 31, 2023, 1:00 PM CDT
Expired
Apr 1, 2023, 7:00 AM CDT
In force
18 hr
Issued by
NWS Des Moines, IA
All 40 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 12 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS73 KDMX 310830
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
330 AM CDT Fri Mar 31 2023

IAZ044>050-057>062-070>075-081>086-092>097-311630-
/O.NEW.KDMX.WI.Y.0003.230331T1800Z-230401T1200Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
330 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central and southern Iowa.

* WHEN...From 1 PM this afternoon to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Fire weather concerns remain across
  southern Iowa today, especially later this afternoon when
  relative humidity values begin to fall. The combination of
  strong west winds and humidity levels falling to around 35 to 40
  percent will produce very high fire danger by later this
  afternoon. Any fires that do occur may be difficult to control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
5 follow-up statements
531 
WWUS73 KDMX 311421
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
921 AM CDT Fri Mar 31 2023

IAZ027-028-033>039-312230-
/O.EXA.KDMX.WI.Y.0003.230331T1800Z-230401T1200Z/
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View,
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora,
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, and Cedar Falls
921 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected. 

* WHERE...Portions of central and southern Iowa.

* WHEN...From 1 PM this afternoon to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Fire weather concerns remain across 
  southern Iowa today, especially later this afternoon when 
  relative humidity values begin to fall. The combination of 
  strong west winds and humidity levels falling to around 35 to 
  40 percent will produce very high fire danger by later this 
  afternoon. Any fires that do occur may be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ044>050-057>062-070>075-081>086-092>097-312230-
/O.CON.KDMX.WI.Y.0003.230331T1800Z-230401T1200Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
921 AM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM CDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected. 

* WHERE...Portions of central and southern Iowa.

* WHEN...From 1 PM this afternoon to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Fire weather concerns remain across 
  southern Iowa today, especially later this afternoon when 
  relative humidity values begin to fall. The combination of 
  strong west winds and humidity levels falling to around 35 to 
  40 percent will produce very high fire danger by later this 
  afternoon. Any fires that do occur may be difficult to 
  control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hagenhoff
075 
WWUS73 KDMX 312004
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
304 PM CDT Fri Mar 31 2023

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-010415-
/O.CON.KDMX.WI.Y.0003.000000T0000Z-230401T1200Z/
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View,
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora,
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
304 PM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.
  Brief gusts immediately behind the line of thunderstorms over
  central and eastern Iowa may exceed 60 mph for one to three
  hours. Strong winds of 50 to 55 are expected at times overnight
  through early Saturday just prior to sunrise. 

* WHERE...Portions of central and southern Iowa.

* WHEN...From 1 PM this afternoon to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
421 
WWUS73 KDMX 010126
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
826 PM CDT Fri Mar 31 2023

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-010930-
/O.CON.KDMX.WI.Y.0003.000000T0000Z-230401T1200Z/
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View,
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora,
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
826 PM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected
  through early Saturday morning. 

* WHERE...Portions of central and southern Iowa.

* WHEN...Until 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
583 
WWUS73 KDMX 010802
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
302 AM CDT Sat Apr 1 2023

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-011200-
/O.CON.KDMX.WI.Y.0003.000000T0000Z-230401T1200Z/
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View,
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora,
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
302 AM CDT Sat Apr 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph expected
  through sunrise. 

* WHERE...Portions of central and southern Iowa.

* WHEN...Until 7 AM CDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
425 
WWUS73 KDMX 011158
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
658 AM CDT Sat Apr 1 2023

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-011300-
/O.EXP.KDMX.WI.Y.0003.000000T0000Z-230401T1200Z/
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View,
Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, 
Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora,
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
658 AM CDT Sat Apr 1 2023

...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

Strong winds will persist into the morning but should gradually
weaken with time, therefore the advisory is allowed to expire.  

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 30, 11:54 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 30, 11:54 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1154 PM CDT Thu Mar 30 2023

...Updated for the 06z Aviation Discussion...

.SHORT TERM.../Tonight through Friday Night/
Issued at 339 PM CDT Thu Mar 30 2023

Forecast Impacts for the week:

...Major storm arrives with significant severe potential/synoptic
wind threat over the region tomorrow
...Warm spring conditions Sunday to Tuesday
...Next major storm next Tues/Wed will be similar to tomorrow

Confidence Short Term: Medium

Questions remain about the initiation timing and location as some of
the higher resolution models are suggesting the location may be
east of I35 or possibly as far east as the I380 corridor to the
Mississippi River. Confidence is unfortunately lower today
regarding the evolution of the timing and placement of the higher
end severe weather this period. Transition day today as warm air
advection now in full force. High pressure already exiting to the
northeast today with large scale system beginning to shed some
energy into the lee of the Rockies. Initial surge includes some
mid level lift which is brought some elevated returns and a few
showers on radar at mid to later morning. A large shield of
stratus is also being advected north into Missouri and has caught
up to Iowa late this afternoon, though we did have some sunshine
in the afternoon hours. Subjective surface analysis at 900 am
shows sfc low pressure near Denver with a warm front extending
east across KS, southern NE and over north central MO. A rapid
increase in dewpoints is occurring in a corridor from Texas north
to northern Oklahoma where dewpoints have already reached the 50s;
around 60 in central Texas. A pronounced dryline has developed
from eastern Colorado to New Mexico and will eventually work
northeast during the night into Friday. H850 subjective analysis
shows a 135 dm low near Cheyenne, WY with a strengthening low
level jet this morning of 45 to 55 kts already from Dodge City to
Topeka. Judging by the height fields, there are about 3 separate
waves embedded in the flow with the strongest low over Wyoming.
Moisture is expanding north out of the Gulf with a 10C area of
dewpoints riding a 40 to 45kt low level jet over southeast Texas.
By 06z tonight, synoptic models are fairly consistent with a
992-995mb surface low over southwest NE with a warm front
extending northeast to the Iowa MN border. Convection will fire
along and just north of the boundary with some thunderstorms
focused into northern Iowa from 06-12z. Though the CAPE/Shear
parameter space varies among the NAM/GFS/Euro/HRRR solutions, the
NAM and HRRR show a few stronger elevated storms near the border.
So, a small hail potential there overnight while most of the
remainder of the forecast area will see lesser chances of some
scattered convection overnight. Both the HRRR and most of the
synoptic models are now suggesting that the dryline will outrun
the onset of convection due to limited mass convergence at the
surface along the trailing dryline. The more ominous models
continue to be the NAM/NAMNest with lesser emphasis in our area
for convection in the GFS/HRRR mainly occurs nearer the
Mississippi River. The Euro/NAM still show initiation closer to
the I35 corridor or just east of here. For now we will still
consider the potential for storms initiating near the I35 corridor
with the higher end potential ramping up as it tracks toward the
Mississippi River. There is the potential that few if any storms
may initiate soon enough to affect our forecast area in central
Iowa and we will need to look at more mesoscale details;
especially the amount of surface convergence, through late evening
tonight into early Friday morning. Given the spread of solutions,
if the earlier initiation takes place, very strong wind gusts and
some tornadoes would still be favored as the primary concerns
with large hail possible as well.

Despite the major uncertainty in initiation, there remains a signal
in the model data over southern Iowa especially into Missouri and
portions of Illinois, where the upper level jet will have a better
chance of descending toward the surface due to increasing subsidence
behind the system. By 18z the surface low is forecast to be near
Spencer with the warm front over northern Iowa. As the system
translates and deepens into far northern Iowa/southeast MN the
dryline/front will race into western Illinois with the trailing
stronger cold front near Ottumwa. Winds at H850 increase to 45 to
55kt over the south with 40kt common south of I80 through 06z while
another burst of higher momentum air will accompany the deformation
axis and band of snow tracking southeast from 06z to 12z. By the
early afternoon, we also will see some increase in fire weather
threat over the south behind the line of storms as drier air mixes
into the region. Have addressed that with a Fire Weather Watch for
18z through 00z in the south third of the area. We will likely need
wind advisories over much of the area during the later day to
overnight periods, but with everything else now occurring will opt
for the mid shift to work that into the forecast. There remains a
conditional chance that jetstream level winds may follow the storms
tomorrow afternoon, but this remains conditional as well. Lows
tonight will drop to the mid 50s; highs tomorrow in the 50s to lower
70s and mins tomorrow night in the lower 20s northwest to the lower
30s southeast.

&&

.LONG TERM.../Saturday through Thursday/
Issued at 339 PM CDT Thu Mar 30 2023

Confidence: Medium

Saturday will remain cooler, but with few changes expected. By
Sunday, increasing warm air advection will move into the region with
a chance for some light precipitation over the area. Temperatures
continue to warm into Sunday and Monday ahead of the next stronger
system to reach the Central Plains. A similar storm in strength and
evolution is anticipated, caveat, looking at the guidance today. The
bulk of the forcing will come through Tuesday into Wednesday with
cooler air heading in for Thursday. Plenty of time to dig into the
details in subsequent shifts as the bulk of todays discussion has
been focused on the impending significant storm and myriad of other
challenges.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1147 PM CDT Thu Mar 30 2023

Thunderstorms to impact northern terminals for the next 6 hours
bringing brief vsby restrictions and IFR cigs. IFR cigs become
widespread after 12z. Thunderstorms and MVFR cigs will return
after 17z with highest confidence for thunderstorms at KOTM and
KALO. Lower confidence in KDSM so left VCTS in for shorter
duration. Frontal passage will shift winds out of the west in the
afternoon and gust to 40kts at times in the afternoon. Higher
gusts possible near the end of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for IAZ070>075-081>086-092>097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Jimenez
Hazardous weather outlook, Mar 30, 4:43 PM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 PM CDT Thu Mar 30 2023

IAZ017-025>028-036>039-047>050-059>062-312145-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-
443 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A very high grassland fire danger remains until early this evening
across the southern half of Iowa. Any fires that occur may be
difficult to control.

Scattered thunderstorms remain possible tonight over northern Iowa
with a low potential for small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is an Enhanced to Moderate Risk of severe storms on Friday
afternoon. At this time, damaging winds and tornadoes are the
primary concerns with hail as a secondary threat. Storms will be
moving quickly at over 50 mph.

Strong and gusty winds are expected at times from tonight through
Friday night. Wind gusts over 45 mph are likely Friday afternoon and
night. These winds combined with decreasing relative humidity
could lead to fast spreading grass and field fires Friday
afternoon. Further, light snow and blowing snow may also impact
far northern Iowa on Friday night into early Saturday. A few
travel problems may occur north of US Highway 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely on Friday.

IAZ004>007-015-016-023-024-033>035-044>046-057-058-312145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Audubon-
Guthrie-
443 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A very high grassland fire danger remains until early this evening
across the southern half of Iowa. Any fires that occur may be
difficult to control.

Scattered thunderstorms remain possible tonight over northern Iowa
with a low potential for small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a risk of a severe storm or two Friday, mainly in the
late morning with a damaging wind gust the main concern.

Strong and gusty winds are expected at times from tonight through
Friday night. Wind gusts over 45 mph are likely Friday afternoon and
night. These winds combined with decreasing relative humidity
could lead to fast spreading grass and field fires Friday
afternoon. Further, light snow and blowing snow may also impact
far northern Iowa on Friday night into early Saturday. A few
travel problems may occur north of US Highway 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Friday.

IAZ072>075-083>086-094>097-312145-
Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-
Wayne-Appanoose-Davis-
443 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A very high grassland fire danger remains until early this evening
across the southern half of Iowa. Any fires that occur may be
difficult to control.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Fire Weather Watch is in effect for the area Friday afternoon
and early evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

There is an Enhanced to Moderate Risk of severe storms on Friday
afternoon. At this time, damaging winds and tornadoes are the
primary concerns with hail as a secondary threat. Storm motion is
expected to be fast at over 50 mph.

Strong and gusty winds are expected at times from tonight through
Friday night. Wind gusts over 45 mph are likely Friday afternoon and
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely on Friday.

IAZ070-071-081-082-092-093-312145-
Cass-Adair-Adams-Union-Taylor-Ringgold-
443 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A very high grassland fire danger remains until early this evening
across the southern half of Iowa. Any fires that occur may be
difficult to control.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Fire Weather Watch is in effect for the area Friday afternoon
and early evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

There is a risk of a severe storm or two Friday, mainly in the
late morning with a damaging wind gust the main concern.

Strong and gusty winds are expected at times from tonight through
Friday night. Wind gusts over 45 mph are likely Friday afternoon and
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Friday.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:38 AM CDTWinter Weather AdvisoryDMXCerro Gordo, Emmet, Franklin, Hancock, Humboldt, Kossuth and 5 more27 hr
Mar 31, 12:30 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union45 min
Mar 31, 12:36 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Warren39 min
Mar 31, 12:40 PM CDTTornado WarningDMXClarke, Decatur, Ringgold, Union39 min
Mar 31, 1:18 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren42 min
Mar 31, 1:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Madison, Union, Warren48 min
Mar 31, 2:01 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren29 min
Mar 31, 2:03 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren42 min
Mar 31, 2:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Decatur, Lucas, Warren38 min
Mar 31, 2:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story47 min
Mar 31, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAppanoose, Davis, Monroe, Wayne50 min
Mar 31, 2:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama42 min
Mar 31, 2:41 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Marion, Warren49 min
Mar 31, 2:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Grundy, Hamilton, Hardin, Marshall, Story59 min
Mar 31, 3:01 PM CDTBlizzard WarningDMXEmmet16 hr
Mar 31, 3:01 PM CDTWinter Storm WarningDMXHancock, Kossuth, Palo Alto, Winnebago, Worth16 hr
Mar 31, 3:02 PM CDTTornado WarningDMXAppanoose, Davis, Monroe, Wapello43 min
Mar 31, 3:05 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello, Wayne40 min
Mar 31, 3:20 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXDavis, Mahaska, Monroe, Wapello40 min
Mar 31, 3:23 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek, Tama37 min
Mar 31, 3:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello51 min
Mar 31, 3:42 PM CDTTornado Warning Tornado observedDMXWapello18 min
Mar 31, 3:49 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago56 min
Mar 31, 3:53 PM CDTTornado WarningDMXTama33 min
Mar 31, 3:54 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Jasper, Mahaska, Marion, Poweshiek, Tama51 min
Mar 31, 3:55 PM CDTSevere Thunderstorm WarningDMXPoweshiek35 min
Mar 31, 3:56 PM CDTTornado WarningDMXPoweshiek34 min
Mar 31, 4:17 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Winnebago, Worth36 min
Mar 31, 4:19 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Poweshiek56 min
Mar 31, 4:24 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 5 more62 min
Mar 31, 4:27 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin34 min
Mar 31, 4:28 PM CDTTornado WarningDMXBlack Hawk, Grundy, Marshall, Tama34 min
Mar 31, 4:34 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler, Grundy, Marshall, Tama29 min
Mar 31, 4:40 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek32 min

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.